[Skip to Content]
[Skip to Content Landing]
Article
May 1990

Treatment of Isolated Systolic Hypertension With Labetalol in the Elderly

Author Affiliations

From the Tulane University School of Medicine, New Orleans, La (Dr Giles); Veterans Affairs Center, Long Beach, Calif (Dr Weber); University of Illinois College of Medicine at Rockford (Dr Bartels); and the Veterans Affairs Medical Center, Washington, DC (Dr Burris). Drs Silberman and Gilderman are in private practice in Coral Gables and Pembroke Pines, Fla, respectively.

Arch Intern Med. 1990;150(5):974-976. doi:10.1001/archinte.1990.00390170036009
Abstract

• Antihypertensive therapy with labetalol was evaluated in a prospective, randomized, multicenter, double-blind study of 133 elderly patients with isolated systolic hypertension (standing systolic blood pressure [BP] ≥160 mm Hg; diastolic BP 95 mm Hg). Following a placebo-washout period, patients received either labetalol (n 70) or placebo (n = 63), which was titrated as necessary from 100 to 400 mg twice a day over a 6-week period. Once the BP was controlled (standing systolic BP <160 mm Hg, and 10-mm10-mm Hg decrease from baseline) or the maximum dosage had been given, patients continued receiving the same regimen until the end of the titration period and throughout a 4-week maintenance period. Blood pressure was controlled in 57 (81%) of 70 of the labetalol-treated patients (86% receiving ≥200 mg twice a day) compared with 34 (54%) of 63 of the placebo-treated patients. Throughout the active treatment periods, BP was significantly lower in patients treated with labetalol compared with those taking placebo; mean standing systolic BP decreased 26 mm Hg in the labetalol group vs 9 mm Hg in the placebo group. Side effects were generally mild, and the dropout rates due to adverse experiences were similar between treatment groups (14% in the labetalol group vs 10% in the placebo group). In summary, labetalol can effectively lower systolic BP in the elderly without causing adverse orthostatic changes.

(Arch Intern Med. 1990;150:974-976)

×